Heavy Snow, Chippewa
- When
- February 21, 2:30 PM EST to 9:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- TRAINED SPOTTER
An intense narrow band of heavy snow set up from west to east across east upper Michigan. Snowfall totals of up to 10 inches fell within this band.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An intense narrow band of heavy snow set up from west to east across east upper Michigan. Snowfall totals of up to 10 inches fell within this band. Little or no measurable snow was reported just outside of the band of heavy snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 21, 11:30 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1130 AM EST FRI FEB 21 2003 LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT EXTENDING ACROSS THE STRAITS OF MACKINAC. LOW CLOUDS AND CONVECTIVE LOOKING SNOW SHOWERS PERSIST OVER THE UPPER PENINSULA. 12Z RUC SHOWED THE FRONT HANGING IN THE STRAITS THROUGH 4Z BEFORE MOVING DEEPLY INTO NORTHERN LOWER. SUBSEQUENT RUC FORECASTS THIS MORNING HAVE SHOWED FRONT DROPPING SOUTH THIS AFTERNOON... HOWEVER VISIBLE SATELLITE LOOP AND RADAR LOOP SHOW LITTLE SHIFT. WINDS HAVE PICKED UP AND BECOME MORE CONVERGENT OVER THE AREA THIS MORNING AND THIS MAY CONTINUE TO FEED POST FRONTAL SNOW SHOWERS ACROSS THE UPPER PENINSULA. FURTHER SUNSHINE ACROSS THE LOWER PENINSULA WILL MAKE FRONTAL PROGRESS MORE DIFFICULT TODAY. 12Z ETA APPEARS TO HAVE A GOOD HANDLE ON THE FRONT AND DELAYS ITS PASSING GAYLORD UNTIL AROUND 6Z. RUCS PROBLEM MAY BE RELATED TO NGMS HANDLING OF THE FRONT. GENERALLY RAISED TEMPERATURES SOUTH OF THE BOUNDARY AND ADDED INCREASED SUN. SOME TEMPERATURES MAY BE NEAR RECORD AND TEMPERATURES GENERALLY 1-5 DEGREES WARMER THIS HOUR THAN 11AM YESTERDAY. LEFT WINDS ALONE FOR NOW...BUT COULD GET GUSTY AS WE HEAT UP ACROSS THE SOUTH. NORTH OF THE BOUNDARY ADDED ACCUMULATIONS AS THE NARROW BAND OF SNOW CONTINUES EAST-WEST ACROSS THE UP. COORDINATION MQT. .APX...NONE. HIRSCH
MIZ008-015>036-041-042-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 525 AM EST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) EME
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342984, 5342985.